Managing all of your medications is difficult to do when you take multiple medications. Individuals with bipolar disorder often have this problem. My meds have been changing quite a bit lately. In the past three weeks I added one medication and got off three. I’m off Seroquel, Cogentin, and Lunesta. I now take Lithium, Tegretol, Mirapex, Cytomel, Deplin, and Clozapine on a daily basis as my psych meds. I have Valium, Zofran, and Percocet that I can take as needed. I also have to take hormone replacement therapy because of my hysterectomy. It can be difficult to figure out which medication is causing which side effect, especially when so many things are changing at once.

I’ve been gaining weight for a while now; however, since I started the Clozapine, it has gotten much worse. I seem to be hungry more often. I’m definitely eating much more that I should be eating. I keep trying to stop, or even just slow down, but it doesn’t seem to work. My increased appetite didn’t start until I started Clozapine. Up until now, I didn’t think that this was a side effect; however, it makes more sense that it would be a side effect since I seem to have no control over it at all and because of the timing. This is something I should definitely mention to my psychiatrist, maybe there’s something he can do to help.

I’ve had medications cause all sorts of side effects. For example, Abilify made me go into a manic episode, I started losing my hair on Depakote, I gained 80 pounds on Risperdal, Seroquel causes dystonia, a high Lithium level causes me to shake uncontrollably, Mirapex makes me nauseous, and Lexapro made it harder for me to sleep. Those are just some of the side effects I’ve dealt with previously and still deal with. I started getting treated for bipolar disorder when I was 14 years old, which was 17 years ago. In the past 17 years, I’ve tried a lot of medications and dealt with a lot of bad side effects.

I’ve tried so many different medications that I can’t remember them all. It would probably be a good idea to make a list of all the medications I’ve taken and the side effects I experienced. Then I could just keep the list updated. The only problem is that I can’t remember every med and its corresponding side effect. I do have the notes from my previous psychiatrist that I saw for several years. I could try to go through his notes, but that could also be a very upsetting task. I’m not so sure I want to read what he wrote about me. I suppose I should at least give it a descent try. Having a list of all my past and current medications and corresponding side effects would be extremely helpful for the future.

6 thoughts on “Managing Side Effects

  1. I also had a hysterectomy and have to take hormone replacement therapy! I had a hysterectomy in my early 20’s. Do you find that the hysterectomy complicated your bipolar disorder? My moods became much worse afterward, but it had to happen.

    Now that you mention it, I should probably keep a list of all the meds I’ve been on. I always keep a current list but hadn’t thought about keeping a list of other meds. I know that is something they ask about whenever you see a new psychiatrist.

    Liked by 1 person

    1. It’s odd that we have so much stuff in common; but it’s also nice because it makes me feel less alone. I tend to get upset fairly often because I can’t have kids, it’s very hard for me. I wouldn’t say that my moods got worse afterward, but they did change more often. I find that it is harder for me to level out since my hysterectomy. I’m either up or down, usually down.

      Liked by 2 people

  2. Since my hysterectomy I find myself in more depressed moods than manic. I didn’t think that it would effect me like it has. I only had a 1% chance of having children after 2 miscarriages and cysts covering both my ovaries and my cervix, but the fact that I know I cannot have children now sometimes sends me into a deep depression! Weird huh?

    I have several medications that I can’t take anymore. Lexapro made me mean. I couldn’t even stand myself it was so bad! I would literally claw my arms until they bled. Seroquel caused me to have skipping heart beats. Abilify made me eat all the time! Even when I didn’t feel hungry. I have a list with my doctors of antidepressants that I can’t take for various reasons.

    I understand where you are coming from. I agree with the other comments. Have someone else go through the notes and make the list.

    Liked by 1 person

    1. I understand how knowing that you can’t have children can send you into a depression. I can relate. I’m actually a grandma, without having my own kids. I have to adult step-kids, and one of them has a 6 month old daughter. I’m so proud to be a grandma and have that baby in my life, but it is extremely difficult at the same time, it can be a giant reminder of what I can’t have myself. I try to remind myself how lucky I am to have this baby in my life.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s